ASK THE ANXIETY SISTERS

Okay Sisters, please help me (and my boyfriend) out! I currently take anxiety medicine, and it is not something I can discontinue. The problem is that the meds have put a significant crimp in my love life. I can still climb the mountain, so to speak, but simply cannot get to the other side, if you get my drift. Any ideas? Suggestions?

Yes, Anxiety Sister, we definitely get your drift. Unfortunately, this is not an uncommon side effect of taking SSRIs (such as Prozac, Zoloft, Paxil, and Lexapro among many others). So many women we have talked to have shared similar complaints. Luckily, they also shared some solutions. First, however, it is crucial that you discuss this issue with your prescribing doctor because this is not a minor issue. Reaching the other side of the mountain is a very worthy goal and should not be dismissed as trivial. If your doctor is not helpful, you should ask him/her for a referral to someone with expertise in this area. Or, better yet, ask another Anxiety Sister.

Back to those solutions. Here are some strategies that have worked for us and other Anxiety Sisters:

  • Not all SSRIs are created equal. While they share the same active ingredient, they are different compounds and thus can affect individuals in various ways. You may want to try a new medicine in the same class. For Abs, that was all it took.
  • If you do not want to or can’t change meds, check with your prescriber about changing dosages or adding a “booster” such as Wellbutrin on the days you are planning to be intimate.
  • We have read about Ginko Biloba as a treatment for anorgasmia. Again, you must discuss this with your prescriber before taking it.
  • Certain antihistamines have also been reported to counter sexual side effects of anti-anxiety meds. Check with your doc for more details—we cannot stress enough how important it is not to play with medications and/or herbs without your doctor’s guidance.
  • Sometimes, the problem is you require more speed and more intensity over a longer period of time than is reasonable to ask of your mountain climbing partner. SSRIs are notorious for desensitizing key body parts. Fortunately, especially since the publication of Fifty Shades of Grey, there are many toys available in all shapes and sizes to help out. There are many reputable store and e-tailers you can contact for advice and products. A few of our faves are we-vibe.com, evesgarden.com, thepleasurechest.com and goodvibes.com. Toys, like drugs, affect individuals differently, so don’t be afraid to experiment until you find the right fit.

Recently, Big Pharma has been developing a drug designed specifically to counter the sexual side effects of SSRIs. Who knows what side effects that drug will bring, but it is good news that the problem is being addressed.

Good luck on the mountain. We’ll be cheering for you!

One thought on “Anxiety medicine is putting a crimp on my love life

  1. Although addiction changes the brain in a lasting way, it is probably not as “unlearnable” as riding a bicycle. Neuroimaging evidence from people with methamphetamine addiction, for example, show that after a year’s abstinence from the drug, significant recovery of lost dopamine transporters is seen—indicating a restoration of at least some of the prior ability to function without the drug. Every drug is different, and there is much we still do not know about the recovering brain, but with proper treatment (and ideally, support from the community, family, and loved ones), it is possible to at least partly undo the effects of addiction

Leave a Reply

Your email address will not be published. Required fields are marked *


Ask the Anxiety Sisters


Archives
Tags

Don't go it alone.

Connect and share with your fellow Anxiety Sisters by joining our online community. It’s FREE!

Enjoy this blog? Please spread the word :)